Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
National Poisons Information Service (NPIS) guidelines for the treatment of paracetamol overdose recommend the use of intravenous N-acetylcysteine (NAC) in a dose calculated according to body weight (kg). Available on Toxbase (http://www.spib.axl.co.uk). We recently treated a 180 kg patient who had overdosed on paracetamol, prompting us to question this guidance.
Paracetamol overdose is the most common method of deliberate self-poisoning in the UK.1 NAC is the well established antidote for the treatment of potentially harmful paracetamol overdose. It acts by providing an exogenous source of glutathione to conjugate the hepatotoxic metabolite, n-acetyl-p-benzo-quinoneimine, of paracetamol. NAC is water soluble and is distributed within the vascular compartment. The dose recommended by the NPIS is calculated according to body weight. This method of estimating a person’s plasma volume becomes inaccurate in obese patients as the increase in body mass is not reflected by a similar increase in plasma volume.
NAC is known to cause adverse effects in up to 10% of patients, including anaphylactoid reactions such as hypotension, tachycardia, bronchospasm and respiratory distress.2 Accidental overdose of NAC has been fatal2 and it is likely that anaphylactoid reactions to NAC are dose-related. NAC has been shown to produce dose-related vasodilatation of human subcutaneous arterioles at the same concentrations that produce anaphylactoid reactions.3 It would, therefore, be of benefit to reduce an individuals dose if the therapeutic effect could be maintained.
Following communication with the NPIS, via our hospital drug information service, a ceiling weight of 110 kg has now been recommended in the NPIS guidelines for calculating NAC dose in paracetamol overdose. This was published on Toxbase on 27 June 2005. We hope this reduces the incidence of adverse reactions when managing paracetamol overdose in obese patients.
RD made the initial query and wrote the letter. GC made the formal enquiries leading to the change in guidelines. BP has edited the letter and acts as guarantor.